Fast and simple approximation schemes for generalized flow

Lisa K. Fleischer, Kevin D. Wayne

Research output: Contribution to journalArticlepeer-review

48 Scopus citations


We present fast and simple fully polynomial-time approximation schemes (FPTAS) for generalized versions of maximum flow, multicommodity flow, minimum cost maximum flow, and minimum cost multicommodity flow. We extend and refine fractional packing frameworks introduced in FPTAS's for traditional multicommodity flow and packing linear programs. Our FPTAS's dominate the previous best known complexity bounds for all of these problems, some by more than a factor of n 2, where n is the number of nodes. This is accomplished in part by introducing an efficient method of solving a sequence of generalized shortest path problems. Our generalized multicommodity FPTAS's are now as fast as the best non-generalized ones. We believe our improvements make it practical to solve generalized multicommodity flow problems via combinatorial methods.

Original languageEnglish (US)
Pages (from-to)215-238
Number of pages24
JournalMathematical Programming, Series B
Issue number2
StatePublished - Jan 2002

All Science Journal Classification (ASJC) codes

  • Software
  • General Mathematics


Dive into the research topics of 'Fast and simple approximation schemes for generalized flow'. Together they form a unique fingerprint.

Cite this